Thunderstorm Wind, Cherokee
- When
- August 16, 6:25 PM CST
- Where
- Cherokee County, 4.18 mi N of Melrose
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.090, -94.940
Emergency Management measured 80mph winds.
An east to west oriented frontal boundary stalled across south-central Kansas and Missouri, resulting in enough instability and deep layer shear for storms to initiate over Kansas during the early afternoon of August 16, 2024. Between 6:25 PM and 6:35 PM that evening, thunderstorms were pushing into Cherokee County, with 80 mph winds measured by emergency management.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
An east to west oriented frontal boundary stalled across south-central Kansas and Missouri, resulting in enough instability and deep layer shear for storms to initiate over Kansas during the early afternoon of August 16, 2024. Between 6:25 PM and 6:35 PM that evening, thunderstorms were pushing into Cherokee County, with 80 mph winds measured by emergency management. These winds resulted in multiple reports of barns and metal buildings either damaged or destroyed, as well as golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 16, 5:31 PM CST, 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 631 PM CDT Fri Aug 16 2024 .KEY MESSAGES... - Slight (2 out of 5) risk for severe thunderstorms this evening through tonight, mainly over far SE KS and far SW MO. Damaging wind up to 60-70 mph, large hail up to golf ball size, and localized flooding are the main severe weather risks. - Heat Index values up to 95-105 F remain a hazard today and Saturday, especially along the Missouri-Arkansas and Missouri- Oklahoma/Kansas borders. - 15-30% chance for showers and thunderstorms Saturday evening and through the night. Large hail and damaging winds are the main threats. Additional non-severe storm chances Sunday night (20-40%). && .SHORT TERM /THROUGH SATURDAY/... Issued at 325 PM CDT Fri Aug 16 2024 A belt of W'ly upper-level flow is currently setup across the central CONUS with broad (but rather low-amplitude) ridging across the western CONUS and a trough dropping SE through the north part of the Midwest. Between these features, a localized 40-50 kt mid-level jet is spread across NE KS/N MO. At the surface, an E-W stationary boundary is progged across south-central KS and MO. Elevated showers and thunderstorms are along and north of this boundary in central KS, moving east. These have been slowly dissipating as they move east, but dropping outflow boundaries in their wake. These features will be the focus for additional thunderstorm development, with some possibly being severe, across SW MO this evening into tonight. Slight risk of severe thunderstorms this evening through tonight: A lone sub-severe storm along with some other showers are currently tracking through SE KS. An SPC discussion is out for this cell, highlighting the possibility for its outflow to generate new convection within a weakly capped environment characterized by 1000-2000 J/kg MLCAPE and 40-45 kts of effective 0-6 km bulk shear. A 40% chance is given for a severe thunderstorm watch just west of our CWA. If this scenario pans out, isolated severe storms may enter into extreme SE KS and extreme SW MO, however, the main chance for higher coverage of thunderstorms in our region will be later this evening into tonight. As the aforementioned trough drops to the SE this evening, flow aloft will increase and become NW'ly. Synoptic-scale ascent will overspread SW MO along with this feature. A 25-30 kt nocturnal LLJ will simultaneously develop and overspread the stationary boundary draped across the region. Moisture advection from the LLJ and convergence along the boundary, aided by large- scale ascent, will force numerous showers and thunderstorms across SW MO and SE KS (60-80% chance), especially after 9 PM when the nocturnal LLJ begins intensifying. Isolated to scattered thunderstorms are still possible (30-40% chance) before this timeframe (generally in the 6-9 PM timeframe along a line from Osceola to West Plains and westward), but the highest coverage will be across the Joplin to Branson area between 12-5 AM tonight where a Slight (2 out of 5) risk is currently situated. These storms will largely be elevated with supercells supported, especially with the storms after 9 PM. HREF mean model soundings depict larger dewpoint depressions near the surface above the nocturnal inversion, with ample dry air aloft above the moist layer. This should favor downbursts with damaging wind gusts up to 60-70 mph. Additionally, despite largely curved hodographs in the low-levels overnight with the LLJ, the elevated storms will effectively create longer and straight hodographs with 40-60 kts effective bulk shear. This, along with 1000-2000 J/kg MUCAPE largely in the hail-growth zone, and modest lapse rates at 6-7 C/km, large hail up to the size of golf balls are also possible with any supercell. Lastly, the NW'ly flow will largely be parallel to the boundary, so as long as forcing stays consistent, storms will likely train, bringing localized flash flooding as another hazard. Areas with storms will see 1-2" of rain with localized areas up to 3-6". Storms should be out of the area by 5-8 AM. Heat Index values up to 100-105 F today and Saturday: Current obs have temperatures in the lower 90s across the area. Dewpoints in the lower 70s are contributing to Heat Index values in the 100-105 range (currently at 100 F in Springfield and 102 F in Joplin). While a Heat Advisory is not issued, heat is still a hazard given localized areas having values flirting with the 105 F threshold. The same situation will occur Saturday as highs creep into lower to middle 90s. Heat Index values along the MO/AR and MO/KS/OK borders are forecast to be near or above 105 F, but given only localized pockets reaching above 105 F along with uncertainty from leftover cloud cover from storms tonight, have held off on issuing a Heat Advisory for Saturday. Nevertheless, heat will still be a hazard and everyone should be aware of the associated risks and preparedness. Lows will also be somewhat mild in the middle 60s to lower 70s tonight and tomorrow night, with the warmer temperatures to the south. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 325 PM CDT Fri Aug 16 2024 15-30% chance for showers and thunderstorms Saturday night: With the stationary boundary setting up just to our south and west, and the nose of a 25-30 kt LLJ revving up during the overnight hours again, there is a low-end chance (15-30%) for showers and thunderstorms Saturday night over southern MO. The main uncertainty is whether forcing along the front will be enough to overcome right-exit region subsidence aloft. Currently, all CAMs keep us dry except for the RAP/HRRR, so will need to monitor trends closely. However, if storms do form, RAP model soundings support a very conditional threat for very large hail as mid-level lapse rates are at 7-9 C/km, MUCAPE at 2500-3500 J/kg, and effective bulk shear at 50-70 kts. Damaging wind gusts up to 60 mph will also be possible. These threats are on the lower end of the risk spectrum (2-5%). Additional non-severe storm chances Sunday night (20-40%): As mentioned in previous, with the NW flow pattern in place, any source of lift across the surface stationary boundary to our south and west could force showers and thunderstorms, especially overnight as the overlapping LLJ intensifies. As such, chances are on the increase for showers and thunderstorms Sunday night, west of Springfield. At the moment, severe weather is not anticipated. After Sunday night, more rounds of nocturnal thunderstorms are possible, yet chances dwindle as high pressure strengthens across the area and the front drops further to the south along with a sagging trough to our east. This will bring calm weather next week with highs down into the lower to middle 80s with lows in the mid-50s to mid-60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 630 PM CDT Fri Aug 16 2024 Convection has developed across far northwestern Arkansas and also across central to southeastern Kansas early this evening. The convection across Arkansas should mainly remain south of the area. The showers and thunderstorms in southeastern Kansas will continue to move southeast and move across extreme southeastern Kansas and southwestern Missouri this evening. Gusty winds, brief heavy rainfall will occur with the storms. This activity will likely impact the TAF sites this evening. Shower and storms will likely continue to develop across portions so northeastern Oklahoma/southeastern Kansas/northwestern Arkansas/far southwestern Missouri overnight. This activity could impact the TAF sites overnight into early Saturday morning, but questions still remain how far north this activity overnight develops and if it affects the TAF sites. As this evenings storms could produce an outflow south of the area which could be the focus for storms tonight. Outside the storms VFR conditions are expected through the rest of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Price LONG TERM...Price AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 340 PM CDT Fri Aug 16 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 340 PM CDT Fri Aug 16 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Slight hail risk. Slight thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. Limited excessive rainfall risk DISCUSSION... Heat Index values have been within the 95 to 105 range today and are expected to continue in that range through 8 PM. Scattered to numerous thunderstorms are expected to develop along and west of an Osceola to West Plains line this evening with the highest coverage in the Joplin to Branson area after 9 PM (60-80% chance). There is a Slight (2 out of 5) risk for severe weather in this area with the main hazards being large hail up to the size of golf balls and wind gusts up to 60 to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat Index values are expected to reach the 95 to 105 range again during the day Saturday. Overnight thunderstorms will be possible Saturday night and Sunday night (15-40% chances) with a very low risk for large hail and damaging winds Saturday night (5%). .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight for southwest Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Price
Preliminary Local Storm Report
National Weather Service Springfield MO
143 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM Tstm Wnd Dmg Dora 36.78N 92.22W
08/15/2024 Ozark MO Public
Minor roof damage to a barn was reported.
Several large limbs were also reported down.
&&
FEHPreliminary Local Storm Report
National Weather Service Springfield MO
148 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM Tstm Wnd Dmg Dora 36.78N 92.22W
08/15/2024 Ozark MO Public
Corrects previous tstm wnd dmg report from
Dora. Minor roof damage to a barn was
reported. Several large limbs were also
reported down.
&&
FEHPreliminary Local Storm Report
National Weather Service Springfield MO
224 PM CDT Fri Aug 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM Tstm Wnd Dmg Strafford 37.27N 93.12W
08/15/2024 Greene MO Emergency Mngr
Several large trees were blown over. Trees
were blown onto cars a three different
homes.
&&
FEHSpecial Weather Statement
National Weather Service Springfield MO
633 PM CDT Fri Aug 16 2024
KSZ073-097-101-MOZ077-088-093-170000-
Cherokee KS-Bourbon KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
633 PM CDT Fri Aug 16 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BOURBON...
CHEROKEE...CRAWFORD...WESTERN BARTON...NORTHWESTERN NEWTON AND
WESTERN JASPER COUNTIES THROUGH 700 PM CDT...
At 632 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Hepler to near St.
Paul to near Cherryvale. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Joplin, Pittsburg, Webb City, Prairie State Park, Carl Junction,
Baxter Springs, Frontenac, Columbus, Galena, Girard, Oronogo,
Carterville, Duquesne, Arma, Liberal, Loma Linda, Cherokee, Airport
Drive, Weir, and Leawood.
This includes Interstate 44 between mile markers 0 and 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.
&&
LAT...LON 3776 9501 3768 9462 3765 9461 3765 9450
3762 9434 3699 9444 3700 9507 3769 9509
TIME...MOT...LOC 2332Z 292DEG 38KT 3767 9493 3745 9519 3730 9565
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SoriaThe Tulsa radar (KINX), 116 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Emergency Management measured 80mph winds.
Several metal buildings and barns were reported damaged or destroyed across the southwestern portion of Cherokee County.
Portions of a metal roof was reported to be blown off of a metal building.
A barn was reported to be blown down.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208220, 1208217, 1208218, 1208219, 1205689.